Excessive Heat, Pushmataha
- When
- July 19, 1:00 PM CST to July 21, 8:00 PM CST
- Where
- Pushmataha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.416, -95.376 (the zone’s center; the record gives no point)
An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 19th and 20th climbed to 100 to 105 degrees across much of eastern Oklahoma.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 19th and 20th climbed to 100 to 105 degrees across much of eastern Oklahoma. This heat, combined with high humidity, resulted in afternoon heat index values from 105 to 112 degrees. At least 20 people were treated for heat-related illness in Tulsa on those dates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 19, 11:44 AM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1244 PM CDT Thu Jul 19 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected for the forecast period, with the
exception of any isolated showers or storms which may affect some
of the northern sites late tonight. There is a cluster of storms
across northern and central MO this afternoon, which should stay
east of the NW AR terminal sites. Another cluster of storms has
formed over north central Kansas and these could move into
southeast Kansas and southwest Missouri by late afternoon/early
evening. Confidence isn't high enough to add thunder to the TAF
forecast at this point.
&&
.PREV DISCUSSION... /Issued 1130 AM CDT Thu Jul 19 2018/
..UPDATE...
DISCUSSION...
There is quite the dewpoint gradient across Oklahoma this morning
with low to mid 50s across far southwest Oklahoma and low to mid 70s
observed across north central and northeast Oklahoma. The recent
rain will likely be a factor in the temperature forecast today
and tomorrow.
Temperatures are already in the 90s for much of eastern Oklahoma,
and the going forecast looks good as low level thermal ridge
expands. Will monitor heat index values closely this afternoon.
Excessive heat warnings look marginal for today, given the
abundant low level moisture which will tend to keep the high
temps down a couple degrees. Tomorrow, if drier air can work into
the area, and where southwest winds can increase, there will be a
better chance of seeing temperatures exceeding 105 degrees. Friday
will be the warmer of the two days, before a backdoor front comes
into northeast Oklahoma by Saturday morning, dropping temperatures
back into the mid/upper 90s.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 78 106 76 97 / 10 10 10 0
FSM 78 105 77 100 / 10 0 10 0
MLC 79 107 78 100 / 0 0 0 0
BVO 74 103 72 94 / 10 10 10 0
FYV 74 99 73 94 / 10 10 10 0
BYV 73 99 71 94 / 10 10 10 0
MKO 76 106 76 98 / 10 0 10 0
MIO 75 100 73 94 / 10 10 10 0
F10 78 107 77 98 / 10 0 0 0
HHW 78 106 79 104 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>076.
Heat Advisory from noon to 9 PM CDT Friday for OKZ049-053>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011-
019-020-029.
Heat Advisory from noon to 9 PM CDT Friday for ARZ001-002-010-
011-019-020-029.
&&
LONG TERM....07
AVIATION.....06
CORFIDIHazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Thu Jul 19 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Thu Jul 19 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Far northeast Oklahoma and northwest Arkansas.
ONSET...This evening into the overnight hours.
DANGEROUS HEAT.
RISK...Significant.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Eastern Oklahoma.
DISCUSSION...
Latest heat index values are in the 105 to 109 degree range across
eastern Oklahoma as of early afternoon. Temperatures are expected
to top out around 100 degrees in some locations by late afternoon.
Heat advisories remain in effect for today and Friday. Heat index
values near 110 to 115 are possible on Friday afternoon. Continue
to take precautions if you must be out in the heat.
Storms have formed this afternoon across northern and central
Missouri. Most of these should stay north and east of northwest
Arkansas. More storms are located in north central Kansas. This
cluster of storms may eventually affect far northeast Oklahoma,
southwest Missouri and far northwest Arkansas late tonight. Any
storms will have the potential for frequent lightning, heavy
downpours, and isolated damaging wind gusts.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY and SATURDAY...Dangerous Heat Potential.
SUNDAY through WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
A weak cold front will push through the area by Saturday bringing
somewhat cooler conditions, although heat index values will
likely still exceed 105 in some places this weekend into early
next week.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
An increase in heat related responses is possible today and
Friday. Any local plans related to heat impacts may experience
an uptick in activation levels.
weather.gov/tulsa contains additional information.
CORFIDIThe national radar mosaic for the moment the first event began.
24 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777004, 777005, 777006, 777007, 777008, 777009, 777010, 777011, 777012, 777013, 777014, 777015, 777016, 777017, 777018, 777019, 777020, 777021, 777022, 777023, 777024, 777025, 777026, 777027.